Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only
  • 12 Tips for Traveling With Diabetes
See the entire table of contents here!

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter
Latest
Popular
Top Rated
Diabetes Archives
Print | Email | Share | Comments (0)

Questions and Answers

Aug 1, 2000

Can someone tell me what causes muscle spasms?

Q: I am having leg and toe muscle spasms that wake me up in the middle of the night or early morning. The big toe turns outwards and the calf muscle balls up in a tight knot. The only relief I get is from sitting on the edge of the bed so my legs are hanging down.I also have similar muscle spasm over my rib cage. To get relief there, I have to stretch my body in the opposite direction.

What can I do to prevent or treat this? I have been a type 2 for 12 years now.

Barbara Clark
Pinole, California

A: Painful cramps in the lower and sometimes upper limbs, are usually the result of an electrolyte imbalance. This results in instability of the membranes of the nerves that innervate the muscles, which begin to fire at random, causing intense contractions of the muscles. This can be excruciatingly painful.

The classic situations for severe muscle cramps occur when one is hypocalcemic or hypomagnesemic, meaning you have a deficiency of calcium or magnesium in your blood. Clinicians usually do some bedside tests to establish the diagnosis, for example, tapping on the side of the face on the facial nerve and causing contraction of the facial muscles, called Chvostek's sign. It can also be elicited by raising the sphygmomanometer cuff to above the systolic blood pressure for three minutes; the hand will go into spasm. The most extreme example is tetanus poisoning, when the nerve is permanently depolarized.

Other situations may also cause problems, such as alkalosis mediated by a reduction in the available ionized calcium. This is seen in anxious people who overbreathe, and is easily treated by breathing into a paper bag. Yet another situation occurs in people who are being treaed for hypercholesterolemia with a statin drug.

Lastly, cramps occur because there is an imbalance that may be related to the sodium pump itself, which is the powerhouse for the electrical current in the nerve. Taking quinine or drinking tonic water often relieves these cramps.

Aaron Vinik, MD, PhD
Professor of Medicine and Pathology/Anatomy
Director of Research
East Virginia Medical School


Should I take an herbal product's BG-lowering claims seriously?

Q: I recently saw an ad for a new natural agent that my doctor says is completely unproven. The agent, manufactured by Axiom Laboratories, is called Glucozin, and the ad says it can decrease blood glucose and increase insulin sensitivity, among other things.

Any thoughts on this?

John Maybury
Pacifica, California

A: Thank your physician for giving you good advice. Glucozin is a perfect example of how ads can claim a product is natural and make vague statements that imply it will have a significant effect on diabetes without directly stating how much of an effect and if it is safe.

This product has some mysterious ingredient called cyclo or hispro that claims to enhance the effect of zinc and insulin and improves metabolism. Where is the proof? What is the proven mechanism of action? Is it safe? Is it as effective as the medications that we have to treat diabetes that have proven effectiveness and safety?

There are no studies of this product that show any benefit to diabetes patients, and as of now, there are no natural products or herbs that have any significant effects on the outcomes of diabetes care that are even close to the products available by prescription. If and when some products are developed that significantly improve the treatment of diabetes, you will see them as a story in the headlines of DIABETES HEALTH.

R. Keith Campbell, RPh, CDE
Professor, Pharmacy Department
Washington State University
Pullman, Washington


Does asking my diabetic daughter to remove her medical ID bracelet violate her rights?

Q: My daughter is nine, and has had type 1 for four years. Last year, at one of her softball games, she was up to bat and the umpire said that she had to take her medical alert bracelet off before she could bat. He said it was for her safety, and although we explained to him what it was, he would not budge. He said we could "tape" it to her if we wanted to. I knew my daughter would have hated that, so I had her take it off. She was quite embarrassed by the whole thing and ended up crying in the dugout.

Do you know of any laws that say she could keep her bracelet on? I would just like to be prepared if this situation happens again this summer.

Brenda Fattig

A: While the first course of action to resolve this problem is negotiation, not a lawsuit, it is important to know your legal rights. Depending upon who sponsors the softball league, this situation could come under a number of laws that are often used to protect children with diabetes from discrimination.

If the league receives federal funds, then Section 504 of the Rehabilitation Act of 1973 could come into play. If state or local government sponsors the league, it would fall under Part II of the Americans with Disabilities Act. In addition, a private league could be considered a place of public accommodation under Part III of the Americans with Disabilities Act (although there are some exceptions-for example, a league run by a religious entity would not be covered by Part III).

Basically, what this softball player wants is a simple, reasonable accommodation to allow her to wear the bracelet, contrary to the general no-jewelry policy. The question is, what is the purpose of the policy, specifically with regard to bracelets? The rule is probably intended to prevent harm to another player in the case of a collision. However, the risk from a thin lightweight medic alert braceletseems minuscule. The bottom line is that the league would have to show that a danger from this bracelet is such that the seemingly very reasonable accommodation of allowing her to wear the important medic alert bracelet couldn't be made.

Ann Albright
Chair, Advocacy Committee
American Diabetes Association

Shereen Arent
National Director of Legal Advocacy
American Diabetes Association


Categories: Blood Glucose, Diabetes, Diabetes, General, Insulin, Losing weight, Type 2 Issues



You May Also Be Interested In...


Click Here To View Or Post Comments

Aug 1, 2000

©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.